Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 34, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Feb 10, 1998, 10:43 PM CST for Stone County, Mississippi. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 10, 1998, 10:43 PM CST (04:43 UTC)
- Expired
- Feb 10, 1998, 11:30 PM CST
- In force
- 47 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Stone County, MS
The radar
The Mobile radar (KMOB), 85 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 10, 10:55 PM CST | Thunderstorm Wind 50 | Wiggins, MS | Several trees were blown down along State Highway 26 just east of Wiggins. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 4.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 625 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 399 m²/s²
- 0-3 km storm-relative helicity
- 500 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 110443 RRA SVRMOB MSC131-110530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1043 PM CST TUE FEB 10 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1130 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEASTERN MISSISSIPPI ...STONE COUNTY AT 1041 PM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF PERKINSTON MOVING EAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THIS STORM ARE... PERRY AT 1100 PM CST PERKINSTON AT 1100 PM CST WIGGINS AT 1100 PM CST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 2:55 PM CST, 7 hours 48 minutes earlier.
Area forecast discussion, Feb 10, 2:55 PM CST, 7 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 255 PM CST TUE FEB 10 1998 BUCKLE UP. DEVELOPING LOW PRESSURE OVER UPPER TX COAST LATE THIS AFTERNOON PROGGED TO MOVE RAPIDLY NORTHEAST AND DEEPEN TONIGHT. WARM FRONT OVER NRN GULF SHOULD MOVE ASHORE DURING THE EVENING...ALLOWING 60+ DEGREE DEWPOINTS TO MOVE INLAND...ESPECIALLY OVER WESTERN PART OF CWA. COLD FRONT PROGGED TO SWEEP ACROSS FA DURING THE OVERNIGHT HOURS...WITH SQUALL LINE MOVING ACROSS AREA. UPPER DATA SHOWS DEEP TROF SWINGING INTO FA. LOLVL 80H JET INCREASING WEST OF FA THIS AFTERNOON...AND MODELS INDICATE SAME (60-70 KT) OVER FA BEGINNING AROUND 06Z WED...WITH STRONG VERTICAL SHEAR. MODEL DATA INDICATES STORM RELATIVE HELICITIES AROUND 450 OVER AREA WITH CAPES AROUND 1000. WITH THIS IN MIND...AGREE WITH SPC SCENARIO OF HIGH/MOD SEVERE POTENTIAL OVER FA TONIGHT. SOME ISOLATED SUPERCELLS WITH TORNADOES AREA POSSIBLE...BUT ATTM THINK MAIN THREAT WILL BE SQUALL LINE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE MOVING THROUGH FA 02Z-10Z TIME FRAME. WILL GO WITH CATEGORICAL POPS TONIGHT ACROSS FA...DECREASING THEREAFTER. TEMPS LOOK OK. OVR THE CSTL WATERS...SCA'S REMAIN IN EFFECT. LINE SHOWERS AND TSTMS WILL MOVE ACROSS COASTAL WATERS OVERNIGHT. MOB 51/60/39/61 +300 PNS 54/64/45/63 +400 DTS 55/63/44/63 +400 EVR 51/58/38/59 +400 12
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 11:02 PM CST | Severe Thunderstorm Warning | MOB | Greene, Perry, Wayne | 48 min |
| Feb 10, 11:11 PM CST | Severe Thunderstorm Warning | MOB | George | 49 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.